Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 10, NWS Wichita, KS

July 5, 2010Elk County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 5, 2010, 8:21 AM CDT for Elk County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2010, 8:21 AM CDT (13:21 UTC)
Expired
Jul 5, 2010, 12:15 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Elk County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:46 AM CDTHEAVY RAIN 4.7Howard, KSAT THE ELK COUNTY DISPATCH CENTER...4.70 INCHES HAS BEEN MEASURED SINCE MIDNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WGUS53 KICT 051321
FFWICT
KSC049-051715-
/O.NEW.KICT.FF.W.0010.100705T1321Z-100705T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
821 AM CDT MON JUL 5 2010

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1215 PM CDT.

* AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH 
POSSIBLE WITH CONTINUED TRAINING OVER THE AFFECTED AREA.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ELK FALLS...HOWARD...LONGTON...MOLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3760 9633 3760 9596 3729 9596 3729 9634

$$

BILLINGS
1 follow-up statement
086 
WGUS73 KICT 051710
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CDT MON JUL 5 2010

KSC049-051718-
/O.EXP.KICT.FF.W.0010.000000T0000Z-100705T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK KS-
1210 PM CDT MON JUL 5 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR ELK
COUNTY...

AN AREAL FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT.  EXCESS 
RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND 
CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLASH FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3760 9633 3760 9596 3729 9596 3729 9634

$$

BILLINGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:50 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 5, 6:50 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 AM CDT MON JUL 5 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WITH A TROPICAL AIRMASS REMAINING ENTRENCHED OVER THE CNTRL PLAINS A
MESSY WEATHER PATTERN WILL PERSIST OVER ALL 5 TERMINALS WITH WIDELY
VARYING CIGS & VSBYS DUE IN NO SMALL PART TO AREAS OF +RA & EMBEDDED
++TSRA. FOR THESE REASONS HAVE FOCUSED ON FIRST 3-4 HOURS OF 05/12Z
TAF CYCLE AS BOTH CIGS & VSBYS HAVE FLUCTUATED GREATLY FROM LIFR-VFR
THROUGHOUT THE NIGHT & EARLY MORNING & SHOULD CONTINUE TO DO SO THIS
MORNING.

&&

.HYDROLOGY...
DUE TO LAST EVENING'S ECHO TRAINING A FEW RIVERS IN SC KS HAVE TRULY
RISEN TO THE OCCASION...ESPECIALLY THE COWSKIN & CHIKASKIA RIVERS.
FLOOD WARNINGS REMAIN IN EFFECT FOR BOTH RIVERS. THE RATE OF ASCENT
ON THE LITTLE ARKANSAS APPEARS TO BE SLOWING AT HALSTEAD & SEDGWICK
BUT WILL NO DOUBT CONTINUE TO MONITOR CLOSELY...ESPECIALLY WITH
FURTHER +RA LIKELY THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT MON JUL 5 2010/

DISCUSSION...

TODAY-TONIGHT:
MAIN CONCERN IS THE HEAVY RAIN POTENTIAL. WELL ADVERTIZED HIGH
PRECIPITABLE WATER AIR REMAINS IN PLACE ACROSS THE AREA WITH ABOUT
ANY EXCUSE GOOD ENOUGH TO SET OFF ADDITIONAL HEAVY RAIN. 0000 UTC
NAM PICKED UP ON BAND OF HEAVY RAIN THAT HAS BEEN DEVELOPING SOUTH
OF A LINE FROM KEGT-KCNU. NAM ALSO SUGGESTING THAT THIS WILL WANE
AROUND DAYBREAK...WITH ANOTHER BAND DEVELOPING NORTH OF IT.
HOWEVER HARD PRESSED WHETHER TO BELIEVE NAM THAT PRECIPITATION AMOUNTS
WILL BE RELATIVELY LIGHT DURING THE DAY...GIVEN THE AIRMASS AND
APPROACH VORTICITY MAXIMUM. CLEARLY THE BRUNT OF THE IMPACT OF
THIS PIECE OF ENERGY WILL OCCUR TONIGHT AND DO EXPECT MORE HEAVY
RAIN TONIGHT. WILL EXPAND FLOOD WATCH TO INCLUDE ENTIRE AREA. AREA
HIT HARDEST YESTERDAY COULD BE UNDER THE GUN TONIGHT AS WELL.
TEMPERATURES WILL BE TRICKY AGAIN WITH COMBO OF SURFACE MOISTURE
AND CLOUDS BOTH LIMITING WARMUP.

TUE:

BRIEF RESPITE IN WAKE OF VORTICITY MAXIMUM...BUT GIVEN THAT THE
MOISTURE IS NOT PUSHED OUT OF THE AREA AND RETURN/UPSLOPE FLOW WILL
DEVELOP AGAIN ON TUE...APPEARS TO BE A DECENT CHANCE FOR
PRECIPITATION...ESPECIALLY OVER SOUTHEAST HALF OF FORECAST AREA.
TEMPERATURES WILL LIKELY BE LIMITED AGAIN WITH COMBO OF RESIDUAL
WATER CLOUDS/PRECIPITATION.

WED-SUN:

NO CHANGES TO GOING FORECAST. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WILL BE LOOKING AT CONTINUED SCATTERED SHOWERS AND EMBEDDED
THUNDERSTORMS TONIGHT THROUGH MONDAY. BEST CHANCE FOR THUNDER
TONIGHT WILL BE KCNU AND KRSL...WITH THUNDER CHANCES EVERYWHERE
MONDAY DUE TO AFTERNOON HEATING. CIGS WILL BE TRICKY TONIGHT.
THINKING BEST CHANCE FOR IFR WILL BE ALONG/NORTH OF THE
FRONT...GENERALLY KHUT-KSLN-KRSL. ALTHOUGH KICT MAY GET IN ON THE
IFR ACTION AS WELL DUE TO DIURNAL COOLING AND MOIST LOW-LEVELS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  72  85  71 /  70  80  30  20
HUTCHINSON      83  72  85  70 /  70  70  20  20
NEWTON          80  71  84  70 /  70  80  30  20
ELDORADO        82  71  84  71 /  70  80  40  30
WINFIELD-KWLD   84  74  86  72 /  60  80  40  30
RUSSELL         85  69  85  68 /  70  50  10  20
GREAT BEND      85  70  87  68 /  70  60  10  20
SALINA          83  71  85  69 /  70  70  20  20
MCPHERSON       83  71  85  70 /  70  70  20  20
COFFEYVILLE     89  74  89  73 /  60  60  50  30
CHANUTE         85  74  87  72 /  60  70  60  30
IOLA            85  73  86  72 /  70  70  50  30
PARSONS-KPPF    87  73  88  73 /  60  70  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 5, 4:46 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
446 AM CDT MON JUL 5 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
446 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF TORRENTIAL RAIN IS FORECAST OVER THE AREA TODAY AND
TONIGHT WHICH WILL LIKELY CAUSE FLOODING. A FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT. ALSO CHECK THE LATEST FLOOD AND RIVER
FLOOD WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND THUNDERSTORMS ARE IN THE FORECAST THOUGH FRIDAY. WITH
SATURATED GROUND OVER MUCH OF THE AREA...THERE WILL BE AT LEAST SOME
THREAT FOR FLOODING CONTINUING THROUGH AT LEAST TUESDAY. THERE
DOES NOT APPEAR TO BE A SIGNIFICANT OR ORGANIZED THREAT OF SEVERE
THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...HOWEVER SIGNIFICANT RAINFALL OR FLOODING REPORTS WOULD
BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:08 PM CDTAreal Flood WarningICTKingman, Reno12 hr
Jul 4, 9:23 PM CDTRiver Flood WarningICTSedgwick12 hr
Jul 4, 9:26 PM CDTRiver Flood WarningICTSedgwick36 hr
Jul 5, 3:26 AM CDTAreal Flood WarningICTCowley, Elk30 hr
Jul 5, 4:35 AM CDTRiver Flood WarningICTSumner9 hr
Jul 5, 5:43 AM CDTAreal Flood WarningICTWilson29 hr
Jul 5, 5:52 AM CDTAreal Flood WarningICTButler, Cowley8 hr
Jul 5, 6:24 AM CDTAreal Flood WarningICTNeosho5 hr
Jul 5, 7:17 AM CDTAreal Flood WarningICTReno8 hr
Jul 5, 7:54 AM CDTRiver Flood WarningICTSaline25 hr
Jul 5, 9:02 AM CDTRiver Flood WarningICTSedgwick, Sumner30 hr
Jul 5, 11:04 AM CDTRiver Flood WarningICTWilson10 hr
Jul 5, 1:55 PM CDTRiver Flood WarningICTHarvey, Reno55 hr
Jul 5, 2:05 PM CDTRiver Flood WarningICTSedgwick19 hr
Jul 5, 2:05 PM CDTRiver Flood WarningICTSumner50 hr
Jul 5, 2:05 PM CDTRiver Flood WarningICTCowley72 hr
Jul 5, 2:26 PM CDTAreal Flood WarningICTMcPherson23 hr
Jul 5, 3:14 PM CDTAreal Flood WarningICTButler, Chase, Harvey, Marion, Reno, Sedgwick18 hr
Jul 5, 4:32 PM CDTSevere Thunderstorm WarningICTHarper58 min
Jul 5, 5:32 PM CDTRiver Flood WarningICTHarvey57 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.